Extraintestinal infections due to Clostridium difficile are uncommon. When such infections occur, extraintestinal C. difficile isolates are usually identical to fecal isolates. We present a rare case of a large postoperative abscess caused by C. difficile infection, in which different C. difficile strains were isolated from the abscess and from feces of the patient. An 82-year-old woman with cutaneous polyarteritis nodosa developed pain, skin ulcers, and extensive necrosis of the right leg. Above-knee amputation was performed without stopping antiplatelet therapy, leading to postoperative hematoma. Six weeks after surgery, a large femoral abscess was detected and C. difficile was isolated. Repeat amputation of the thigh was required to remove the abscess. C. difficile was also cultured from feces despite the lack of intestinal symptoms. However, genetic analysis confirmed that the C. difficile isolates from the abscess and feces were different strains. Thus, C. difficile can cause postoperative infection of a hematoma and the extraintestinal and fecal C. difficile isolates are not necessarily identical in the same patient.
ASJC Scopus subject areas